Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 108, NWS Springfield, MO

June 12, 2007Cherokee County, Kansas; Barton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 12, 2007, 8:54 PM CDT for Cherokee County, Kansas; Barton County, Missouri. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2007, 8:54 PM CDT (01:54 UTC)
Expired
Jun 13, 2007, 9:00 AM CDT
In force
12 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Cherokee County, KS, Barton County, MO

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 130159
FFWSGF
KSC021-MOC011-131400-
/X.NEW.KSGF.FF.W.0108.070613T0154Z-070613T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 PM CDT TUE JUN 12 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 900 AM CDT WEDNESDAY.

* AT 852 PM CDT...CHEROKEE COUNTY AND BARTON COUNTY EMERGENCY        
  MANAGEMENT REPORTED THAT SIGNIFICANT FLASH FLOODING WAS OCCURRING
  ACROSS SEVERAL AREAS OF CHEROKEE AND BARTON COUNTIES.  NUMEROUS
  ROADS WERE BEING CLOSED DUE TO DANGEROUS FLOODING OVER THESE
  ROAD SYSTEMS.  
  
  THE SPRING RIVER NEAR RIVERTON AND BAXTER SPRINGS CONTINUED TO
  RISE THIS EVENING.  MAJOR ROAD SYSTEMS INTO THE CITY OF BAXTER 
  SPRINGS WERE BEING SHUT DOWN AS FLOOD WATER WAS BEGINNING TO       
  APPROACH HIGHWAYS 166...66...AND POSSIBLY 69.  HOUSES IN THE 
  CITY OF BAXTER SPRINGS WERE BEING FLOODED INTO...AND SEVERAL 
  MORE HOUSES MAY BE IN DANGER.

* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. SOME
  LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...BAXTER      
  SPRINGS...RIVERTON...LAMAR...VERDELLA...WEIR...SCAMMON AND WEST    
  MINERAL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 3733 9505 3732 9464 3735 9461 3764 9462
      3763 9409 3735 9410 3736 9460 3732 9463
      3723 9464 3701 9464 3702 9504

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 6:41 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 12, 6:41 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT TUE JUN 12 2007

UPDATED AVIATION DISCUSSION

.DISCUSSION...

HEAVY RAIN POTENTIAL CONTINUES FOR SOUTHEAST KANSAS AND WESTERN
MISSOURI THROUGH THE MIDDLE OF NEXT WEEK AS THUNDERSTORM COMPLEXES
FORM OVER EASTERN KANSAS AND MOVE INTO WESTERN MISSOURI ON SEVERAL
OCCASIONS. THIS WILL BE THE FORECAST CHALLENGE THROUGH THE NEXT
WEEK.

CURRENTLY...SHOWERS AND THUNDERSTORMS FROM THIS MORNINGS CONVECTION
HAS WEAKENED SIGNIFICANTLY. HOWEVER...A STATIONARY AREA PERSISTS
OVER CHEROKEE COUNTY...SOUTHEAST INTO MCDONALD COUNTY. AREA MOVING
VERY SLOWLY SOUTH AND WILL CONTINUE TO BRING MODERATE RAINFALL
AMOUNTS TO COUNTIES UNDER THE AREA BEFORE RAINING ITSELF OUT LATER
THIS AFTERNOON. THE REST OF CENTRAL AND SOUTHERN MISSOURI SHOULD BE
OK THROUGH THE REST OF THE AFTERNOON AND EVENING. ANOTHER UPPER VORT
SEEN OVER NORTH CENTRAL TEXAS THAT HAD ME A LITTLE CONCERNED FOR
ANOTHER ROUND OF HEAVY RAIN ACROSS OUR WESTERN ZONES TONIGHT. OVER
THE PAST SEVERAL HOURS...LOW HAS TAKEN A MORE NORTHERLY TRACK INTO
WESTERN OKLAHOMA AND CENTRAL KANSAS...SO THINK THE HEAVY RAINFALL
EVENT WILL BE SHIFTED WEST OVERNIGHT.

TONIGHT...ENTIRE AREA SHOULD BE UNDER DIFFLUENT EAST AND SOUTHEAST
FLOW AS CONVERGENT AREA PUSHES INTO CENTRAL KANSAS THIS EVENING. DO
BELIEVE THERE WILL BE SOME CONVECTION OVER OUR SOUTHEAST KANSAS
COUNTIES THIS EVENING...AND FLASH FLOODING/AREAL FLOODING WILL
CONTINUE OVERNIGHT.

WEDNESDAY...EASTERLY TO NORTHEASTERLY FLOW CONTINUES ACROSS THE
CWA...KEEPING US DRY. TEMPERATURES ARE EXPECTED TO RISE INTO THE
UPPER 80S TO LOW 90S...MAKING FOR VERY MUGGY AND UNCOMFORTABLE
AFTERNOONS ACROSS THE AREA. COULD SEE AFTERNOON CONVECTION AND HAVE
KEPT LOW END CHANCE POPS...MAINLY ACROSS OUR WESTERN ZONES.

THURSDAY ON...CONVERGENT LINE APPROACHES EASTERN KANSAS ONCE AGAIN
THURSDAY. GFS SHOWING UPPER LOW PUSHING INTO CENTRAL OKLAHOMA.
ISSUED ESF TO COVER HEAVY RAIN POTENTIAL THURSDAY MORNING INTO THE
AFTERNOON. THESE HEAVY RAIN CHANCES WILL CONTINUE ON AN AFTERNOON
BASIS THROUGH THE REST OF THE WEEK AS THE LOW CONTINUES TO MEANDER
OVER OKLAHOMA AND SPINS OFF LITTLE POCKETS OF ENERGY INTO SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS. SATURDAY AFTERNOON LOOKS TO BE
ANOTHER HEAVY RAINFALL EVENT AS A STRONGER ENERGY POCKET GETS SPUN
OFF THE LOW. GFS SHOWING LOW KICKING OUT FINALLY SUNDAY AFTERNOON
AND EVENING AS RIDGE SHIFTS EAST AND A STRONGER COLD FRONT MOVES
INTO THE NORTH CENTRAL PLAINS. GFS BRINGS A FAIRLY STRONG COLD FRONT
INTO NORTHWEST MISSOURI MONDAY AFTERNOON AND THEN INTO SOUTHERN
MISSOURI MONDAY EVENING INTO TUESDAY. HEAVY RAINFALL AND SEVERE
WEATHER WILL MOST LIKELY RESULT MONDAY EVENING AS A 100KT JET DIVES
SOUTH TUESDAY MORNING. WILL CONTINUE TO MONITOR MODEL SOLUTIONS AND
ISSUE STRONGER STATEMENTS ONCE WE GET A LITTLE CLOSER TO THE
EVENT.

GCC
&&

.AVIATION...

FOR THE 00Z TAF PACKAGE...RAIN HAS DISSIPATED/SHIFTED OFF TO THE
WEST AND GENERALLY QUIET CONDITIONS ARE EXPECTED FOR THE NEXT 18-24
HOURS. WILL NEED TO MONITOR COMBINATION OF CLEARING SKIES...
SOUTHEAST WINDS AND VERY MOIST GROUND. IF WINDS BECOME LIGHTER THAN
FORECAST...THE POTENTIAL FOR MVFR LIGHT FOG WILL INCREASE QUITE A
BIT. AT THIS POINT...HAVE KEPT MVFR FOG OUT OF THE SGF TAF AS SOME
FUNNELING OF THE WINDS IS POSSIBLE WITH THE SOUTHEASTERLY COMPONENT
OF THE WIND. MVFR FOG WAS INCLUDED IN JLN FOR THE OVERNIGHT HOURS.
OTHERWISE...VFR CONDITIONS WILL BE THE RULE.

WILL NEED TO MONITOR SHRA/TSRA DEVELOPMENT OVER KS/OK TONIGHT AND
TOMORROW AS THIS MAY FLIRT WITH THE JLN AERODROME WEDNESDAY
AFTERNOON. I HAVE INCLUDED A VCSH FOR THIS POTENTIAL IN THE JLN TAF.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 12, 8:00 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT TUE JUN 12 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  TORRENTIAL RAINS HAVE ENDED ACROSS THE REGION. QUIET CONDITIONS
  ARE EXPECTED TO PERSIST FOR THE REMAINDER OF THIS EVENING THROUGH
  MUCH OF THE OVERNIGHT. NEVERTHELESS...VERY SUBTLE AND SMALL SCALE
  AREAS OF RAINFALL MAY DEVELOP ACROSS CENTRAL AND EASTERN KANSAS
  DURING THE OVERNIGHT HOURS. THERE IS A POTENTIAL FOR THIS ACTIVITY
  TO APPROACH EXTREME SOUTHEAST KANSAS TOWARDS DAYBREAK WEDNESDAY. A
  VERY MOIST AIRMASS REMAINS IN PLACE ACROSS THE REGION. IF ANY
  ACTIVITY MOVES INTO EXTREME SOUTHEAST KANSAS AND FAR WESTERN
  MISSOURI...LOCALLY VERY HEAVY RAINFALL WILL BE POSSIBLE. GIVEN THE
  TREMENDOUS RAINFALL TOTALS THAT HAVE OCCURRED IN THIS REGION OVER
  THE PAST THREE DAYS...ANY ADDITIONAL RAINFALL WILL AGGRAVATE AN
  ALREADY SERIOUS SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL REMAIN POSSIBLE ON AN AFTERNOON BASIS THROUGH
  SATURDAY. A STAGNANT WEATHER PATTERN WILL CONTINUE THROUGH THE
  END OF THE WEEK. THIS WILL KEEP THE UNSTABLE AND HUMID AIRMASS
  ACROSS THE REGION. THUNDERSTORMS WILL BE SCATTERED IN
  NATURE...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND
  GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER
  SPOTTERS ARE REQUESTED TO RELAY ANY FURTHER FLOOD REPORTS TO
  LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB/GAGAN

In the hours before

Local storm report, Jun 12, 3:26 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      5 N SPARTA              37.07N 93.08W
06/12/2007                   CHRISTIAN          MO   FIRE DEPT/RESCUE

            A WATER RESCUE IS IN PROGRESS ON THE FINLEY CREEK...NORTH
            OF SPARTA ON REED ROAD.

&&

JLT
Local storm report, Jun 12, 3:55 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 PM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      JOPLIN                  37.08N 94.51W
06/12/2007                   JASPER             MO   BROADCAST MEDIA

            AN AREA IN JOPLIN NEAR THE SEARS PLAZA HAS BEEN
            EVACUATED. THIS EVACUATION WAS MAINLY FOR A
            BUSINESS...AND 25 PEOPLE WERE EVACUATED. THIS EVACUATION
            WAS IN RESPONSE TO FLASH FLOODING NEAR THE HEAD WATERS OF
            SHORT CREEK.

&&

DCRAMER
Local storm report, Jun 12, 4:29 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     FLASH FLOOD      BAXTER SPRINGS          37.02N 94.74W
06/12/2007                   CHEROKEE           KS   EMERGENCY MNGR

            FLOODING IS OCCURRING WITHIN THE CITY OF BAXTER SPRINGS.
            SIX HOMES HAVE BEEN EVACUATED IN THE NORTHEAST SECTION OF
            THE CITY. BASICALLY THE SPRING RIVER IS BACKING UP INTO

            SEVERAL TRIBUTARIES IN THE AREA...AND BEGINNING TO FLOOD
            LOW AREAS IN THE CITY. FOUR HOMES HAVE BEEN FLOODED INTO.

&&

DCRAMER
Local storm report, Jun 12, 4:30 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLASH FLOOD      JOPLIN                  37.08N 94.51W
06/12/2007                   JASPER             MO   LAW ENFORCEMENT

            PORTIONS OF VATEROTT COLLEGE HAS BEEN EVACUATED FROM
            FLASH FLOODING OF JOPLIN CREEK.

&&

DCRAMER
Local storm report, Jun 12, 5:11 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      OZARK                   37.02N 93.21W
06/12/2007                   CHRISTIAN          MO   NWS EMPLOYEE

            EVACUATIONS HAVE OCCURRED AT HERITAGE CHRYSLER AND
            PLYMOUTH IN OZARK. THIS IS IN RESPONSE TO FLASH FLOODING
            ALONG THE FINLEY RIVER.

&&

DCRAMER
Local storm report, Jun 12, 6:06 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 PM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      9 W ANDERSON            36.65N 94.61W
06/12/2007                   MCDONALD           MO   LAW ENFORCEMENT

            WATER RESCUE IN PROGRESS. TRUCK DROVE INTO THE BUFFALO
            CREEK AND WAS SWEPT OF THE ROAD. TRUCK HAS BEEN
            FOUND...AND A HELICOPTER IS BEING USED TO FIND THE DRIVER
            OF THE TRUCK.

&&

DCRAMER

Nearby

Flash Flood Warnings in Kansas, 2007Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.